Australian regulators issue warning on Novartis' Lamisil

Australia's drug and medical device regulatory agency, the Therapeutic Goods Administration (TGA), has issued a warning concerning nail fungus treatment Lamisil (terbinafine) tablets following reports of three deaths and severe liver reactions among patients. 
The TGA's Adverse Drug Reactions Advisory Committee (ADRAC) received 722 adverse event reports related to Lamisil, including 70 liver reactions, 61 implicating the tablet form as the sole suspected drug.
The committee warned prescribers that the oral formulation of Lamisil should only be prescribed short-term and as a last resort.
“Oral terbinafine should be prescribed only after topical therapy has failed and for the shortest time possible, in accordance with the current product information,” the committee wrote in its drug reactions bulletin.
A spokesman for Novartis said in published reports that serious and life-threatening liver reactions were rare and well-documented side effects of oral anti-fungal medications. The company said it agreed with the advice issued by the ADRAC.
You must be a registered member of MMM to post a comment.
close

Next Article in Channel

 

Did you miss January's Top 40 Healthcare Transformers issue? Read how these inventors, strategists, entrepreneurs and wonks are challenging, disrupting and otherwise transforming the healthcare business. And join us April 30 to honor them at the Transforming Healthcare Dinner. Click here.